Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The primitive length spectrum of 2-D tori and generalized Loewner inequalities

Author: James J. Hebda
Journal: Trans. Amer. Math. Soc. 372 (2019), 6371-6401
MSC (2010): Primary 53C20; Secondary 53C22
Published electronically: March 15, 2019
MathSciNet review: 4024525
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop inequalities between the primitive length spectrum and area of a Riemannian metric on a two-dimensional torus. These inequalities may be regarded as generalizations of Loewner's famous inequality. They also lead to generalizations of higher-dimensional systolic inequalities when the Betti numbers are $ 2$.

References [Enhancements On Off] (What's this?)

  • [1] Ilka Agricola and Thomas Friedrich, Elementary geometry, Student Mathematical Library, vol. 43, American Mathematical Society, Providence, RI, 2008. Translated from the 2005 German original by Philip G. Spain. MR 2387369
  • [2] Victor Bangert and Mikhail Katz, An optimal Loewner-type systolic inequality and harmonic one-forms of constant norm, Comm. Anal. Geom. 12 (2004), no. 3, 703–732. MR 2128608
  • [3] M. Berger, Lectures on geodesics in Riemannian geometry, Tata Institute of Fundamental Research Lectures on Mathematics, No. 33, Tata Institute of Fundamental Research, Bombay, 1965. MR 0215258
  • [4] Marcel Berger, À l’ombre de Loewner, Ann. Sci. École Norm. Sup. (4) 5 (1972), 241–260 (French). MR 309009
  • [5] M. Berger, Sur les premières valeurs propres des variétés riemanniennes, Compositio Math. 26 (1973), 129–149 (French). MR 316913
  • [6] James J. Hebda, An inequality between the volume and the convexity radius of a Riemannian manifold, Illinois J. Math. 26 (1982), no. 4, 642–649. MR 674230
  • [7] James J. Hebda, The collars of a Riemannian manifold and stable isosystolic inequalities, Pacific J. Math. 121 (1986), no. 2, 339–356. MR 819193
  • [8] James J. Hebda, Two geometric inequalities for the torus, Geom. Dedicata 38 (1991), no. 1, 101–106. MR 1099924,
  • [9] Mikhail G. Katz, Systolic geometry and topology, Mathematical Surveys and Monographs, vol. 137, American Mathematical Society, Providence, RI, 2007. With an appendix by Jake P. Solomon. MR 2292367
  • [10] Richard S. Pierce, Introduction to the theory of abstract algebras, Holt, Rinehart and Winston, New York-Montreal, Que.-London, 1968. MR 0227070
  • [11] P. M. Pu, Some inequalities in certain nonorientable Riemannian manifolds, Pacific J. Math. 2 (1952), 55–71. MR 48886
  • [12] Alan Tucker, Applied combinatorics, John Wiley & Sons, Inc., New York, 1980. MR 591461

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53C20, 53C22

Retrieve articles in all journals with MSC (2010): 53C20, 53C22

Additional Information

James J. Hebda
Affiliation: Department of Mathematics and Computer Science, Saint Louis University, St. Louis, Missouri 63103

Received by editor(s): December 22, 2015
Received by editor(s) in revised form: December 20, 2018
Published electronically: March 15, 2019
Article copyright: © Copyright 2019 American Mathematical Society